Mechanism of hypokalemia in pt treated with thiazides - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 08-03-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 1,039
Threads: 189
Thanked 557 Times in 318 Posts
Reputation: 567
Kidney Mechanism of hypokalemia in pt treated with thiazides

A 59-year-old woman with long-standing mild to moderate hypertension was advised by her physician to lose 9 kg (20 lb) and begin an exercise program. Her physician also prescribed a thiazide diuretic. Three months later, the patient was reviewed and found to have lost 6.8 kg (15 lb), and her blood pressure was normal. During the examination, the serum potassium concentration was found to be low. Which of the following renal effect of thiazide diuretics is most likely to account for the patientís hypokalemia?

a) Potassium reabsorption in the collecting duct is inhibited
b) Potassium reabsorption in the distal convoluted tubule is inhibited
c) Potassium reabsorption in the proximal tubule is inhibited
d) Potassium secretion in the collecting duct is increased
e) Potassium secretion in the distal convoluted tubule is increased
f) Potassium secretion in the proximal tubule is increased
Reply With Quote Quick reply to this message



  #2  
Old 08-03-2012
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 196
Threads: 9
Thanked 97 Times in 64 Posts
Reputation: 107
Default

e) Potassium secretion in the distal convoluted tubule is increased
Reply With Quote Quick reply to this message
  #3  
Old 08-03-2012
USMLE Forums Addict
 
Steps History: 1+CK+CS+3
Posts: 109
Threads: 29
Thanked 20 Times in 13 Posts
Reputation: 30
Default abt qtn

i think its correct ans would b option b.........
Reply With Quote Quick reply to this message
  #4  
Old 08-03-2012
MedicalExaminer's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 824
Threads: 66
Thanked 463 Times in 298 Posts
Reputation: 473
Default

D


---
I am here: http://tapatalk.com/map.php?yotzhf
__________________
Everything is possible for him who believes (MARK 9:23)
245/247/passed on 1st attempt/223/2mos Obsie /3 US LORS/visa not needed/2008 grad
Reply With Quote Quick reply to this message
  #5  
Old 08-03-2012
numbndumb's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 529
Threads: 57
Thanked 282 Times in 150 Posts
Reputation: 292
Default

Quote:
Originally Posted by Casandra View Post
A 59-year-old woman with long-standing mild to moderate hypertension was advised by her physician to lose 9 kg (20 lb) and begin an exercise program. Her physician also prescribed a thiazide diuretic. Three months later, the patient was reviewed and found to have lost 6.8 kg (15 lb), and her blood pressure was normal. During the examination, the serum potassium concentration was found to be low. Which of the following renal effect of thiazide diuretics is most likely to account for the patientís hypokalemia?

a) Potassium reabsorption in the collecting duct is inhibited
b) Potassium reabsorption in the distal convoluted tubule is inhibited
c) Potassium reabsorption in the proximal tubule is inhibited
d) Potassium secretion in the collecting duct is increased
e) Potassium secretion in the distal convoluted tubule is increased
f) Potassium secretion in the proximal tubule is increased
Its D.potassium secretion in the collecting duct is increased.


Thiazides inhibit NaCl reabsorption in the DCT which leads to an execessive loss of NaCl and fluids from the body. This volume contraction activates the RAA system, and aldosterone reabsorbs Na from collecting duct and secretes K into the collecting duct, causing hypokalemia,
__________________
I've become so numb
Reply With Quote Quick reply to this message
  #6  
Old 08-03-2012
USMLE Forums Guru
 
Steps History: Not yet
Posts: 375
Threads: 17
Thanked 131 Times in 81 Posts
Reputation: 147
Default

I would go with " EEEEE" not sure though.
Reply With Quote Quick reply to this message
  #7  
Old 08-04-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 1,039
Threads: 189
Thanked 557 Times in 318 Posts
Reputation: 567
Default correct answer :)

Correct answer is D) Potassium secretion in the collecting duct is increased

Most potassium excretion comes from secretion in the late distal tubule and cortical collecting duct. Secretion increases because of increased sodium delivery during thiazide treatment.


Numbndumb's explanation is very good - thiazides work in a distal convolutent tubule, they inhibit reabsorption of the Na. So when the urine reaches collecting duct it detects increased Na in the urine and hyponatremia in the blood vessels - R-A-A is activity is increased - hence increased K secretion in the collecting duct. So hypokalemia is an effect of an indirect action of thiazides.
Reply With Quote Quick reply to this message
The above post was thanked by:
curiousmind (08-04-2012)



Reply

Tags
Pharmacology-, Physiology-, Renal-, Step-1-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
ASA causes hyperkalemia or hypokalemia ? tyagee USMLE Step 2 CK Forum 5 07-07-2013 01:57 PM
What is the mechanism of increasing digoxin toxicity in hypokalemia? HaipengWang USMLE Step 1 Forum 1 10-15-2011 07:18 AM
Why Small cell carcinoma is not treated surgically? HaipengWang USMLE Step 1 Forum 2 10-12-2011 06:41 PM
VIPoma treated with octreotide aktorque USMLE Step 1 Forum 4 02-28-2011 12:23 PM
question - insomnia treated with benzodiazepine mtoi USMLE Step 1 Forum 2 10-30-2010 05:59 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)